Minnesota, 2011

Winter Weather in Minnesota, January 17 to 18, 2011

January 17 to 18, 2011 · NWS FSD · 7 events in 7 counties and zones

Northwest winds caused blowing and drifting snow over southwest Minnesota. Cold temperatures and wind chills approaching 20 degrees below zero developed during the event and continued through the night as the winds and blowing snow slowly decreased.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Northwest winds caused blowing and drifting snow over southwest Minnesota. Cold temperatures and wind chills approaching 20 degrees below zero developed during the event and continued through the night as the winds and blowing snow slowly decreased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 17, 10:03 AM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Jan 17, 10:03 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CST MON JAN 16 2011

.DISCUSSION...
PRECIP ACRS THE AREA THIS MORNING HAS BECOME SPOTTY AND DID LOWER
POPS FOR THE REST OF THE MORN. S/W DROPPING SEWD OUT OF ND SHUD
INCREASE S- CHC THIS AFTN ESPEC ACRS NERN HALF OF CWA SO LEFT LIKELY
POPS THERE AND CHC ELSEWHERE. SFC LOW OVR SE SD AT 16Z WL QUICKLY
MOVE SEWD THIS AFTN WITH CDFNT SWEEPING SEWD ACRS CWA. TEMPS ACRS
THE NWRN CWA SHUD BEGING FALLING BY 18Z WITH TEMPS FALLING FURTHER
SE THIS AFTN. CURRENT FCST HAS THIS TRENDED WELL. KEPT ADVY GOING E
OF I90 FOR LATER THIS AFTN AND EVE DUE TO BLOWING SNOW. THINK MAIN
WX THREAT TONIGHT WL BE DANGEROUS WINDS AFTER 03Z. MAY NEED A WND
CHILL ADVY N OF I90 FOR TONIGHT INTO TUE MORN WITH SUB ZERO LOWS
EXPECTED.

&&

.AVIATION...
MVFR CIGS N OF I90 WL SPREAD SEWD ACRS REST OF CWA THIS AFTN AND
PERSIST THRU 12Z TUES. PATCHY ZR- WL ALSO BE POSSIBLE THIS
MORNING...TRANSITIONING TO LIGHT SNOW THIS AFTERNOON AND COLDER AIR
SPILLS IN.

&&

.PREVIOUS DISCUSSION...
VERY MESSY FORECAST TODAY WITH WINTRY MIX OF PRECIPITATION ACROSS
THE AREA TODAY FOLLOWED BY MUCH COLDER CONDITIONS.  FORECAST AND
OBSERVED SOUNDINGS SHOW WARM LAYER AROUND 850 MB ACROSS THE FORECAST
AREA.  THIS WARM WEDGE IS UNSATURATED...SO AS THE ATMOSPHERE
WETBULBS EXPECT TEMPERATURES TO SATURATE CLOSE ENOUGH OR BELOW
FREEZING THAT PRECIPITATION SHOULD CHANGE OVER TO SNOW.  MAIN FOCUS
FOR PRECIPITATION TODAY IS FAIRLY TRICKY WITH NOT A LOT TO GRASP
ONTO...BUT THERE IS EVIDENCE OF A WEAK WAVE PASSING ACROSS THE
FORECAST AREA TODAY.  THE MAIN FOCUS FOR THIS WAVE WILL BE ACROSS
THE NORTHERN HALF OF THE FORECAST AREA.  AM MAINLY EXPECTED SLEET
THIS MORNING...BUT AS SURFACE TEMPERATURES WARM TO NEAR FREEZING
ALONG THE SOUTHERN EDGE OF THE FORECAST AREA THE COOL LAYER NEAR THE
SURFACE MAY BE INEFFECTIVE IN RE-FREEZING PRECIP AND MAY SEE A WEDGE
OF LIGHT FREEZING RAIN DEVELOP. CONFIDENCE IS NOT ALL THAT HIGH WITH
SOUTHERN EXTENT OF PRECIP...BUT DAY SHIFT WILL NEED TO BE CONSCIOUS
OF THIS IN CASE FREEZING RAIN DEVELOPS AND AN ADVISORY IS NEEDED.

HAVE OPTED TO ISSUE A SMALL ADVISORY THIS AFTERNOON FOR MUCH OF
SOUTHWEST MINNESOTA AND ADJACENT AREAS WHERE PRECIPITATION FELL MORE
AS SNOW THAN FREEZING RAIN OVERNIGHT...AND WHERE AND ADDITIONAL INCH
OF SNOW IS POSSIBLE TODAY.  WITH NEW SNOW COVER AND LATENT FLUFFY
SNOW...COULD SEE PROBLEMS WITH BLOWING SNOW DEVELOP THIS AFTERNOON
AS NORTHWEST WINDS INCREASE BEHIND ARCTIC FRONT MOVING SOUTH.
CERTAINLY STRONG PRESSURE RISES ON THE ORDER OF 3-5 MB/3 HRS ALONG
WITH STRONG LOW LEVEL COLD AIR ADVECTION WHICH WILL HELP USHER 30
KNOT WINDS AT 925 HPA DOWN TO THE SURFACE.  WOULD NOT BE SURPRISED
IF DAY SHIFT NEEDS TO EXPAND THE ADVISORY TO A LARGER PORTION OF THE
FORECAST AREA. FOR NOW...WAS FAIRLY SIMPLE AND JUST KEPT ADVISORY AS
ONE GROUP...BUT NORTHWEST IOWA MAY NEED TO BE EXTENDED THROUGH 06Z
TUESDAY.

AS THE ARCTIC AIR WORKS INTO THE AREA TONIGHT...WIND CHILLS ACROSS
THE NORTHERN THIRD OF THE FORECAST AREA FALL TO 20 TO 30 BELOW ZERO
AND MAY NEED TO HIGHLIGHT WIND CHILLS THIS EVENING PRIOR TO WINDS
DECREASING BELOW ADVISORY CRITERIA.

BEYOND TODAY AND TONIGHT...IT APPEARS FAIRLY COLD WITH ARCTIC
SURFACE HIGH PRESSURE CAMPING OUT ACROSS THE NORTHERN PLAINS.  HAVE
WARMED LOWS SLIGHTLY SOME TUESDAY NIGHT AS AIRMASS COMING DOWN IS
NOT AS DRY AS PREVIOUSLY THOUGHT.

MODELS STILL A LITTLE UNCERTAIN ON TIMING OF NEXT ARCTIC
SHOT...WHICH APPEARS TO MOVE DOWN SOMETIME ON THURSDAY.
THEREAFTER...IT APPEARS AS THOUGH THE DIRTY NORTHWEST FLOW WILL
CONTINUE WITH PERIODIC SHOTS OF LIGHT SNOW ASSOCIATED WITH WAVES
MOVING DOWN IN NORTHWEST FLOW.  MODELS HAVE COME INTO BETTER
AGREEMENT ON A WAVE MOVING THROUGH ON FRIDAY NIGHT...AND WITH
COLLABORATION OF SURROUNDING OFFICES HAVE RAISED POPS FRIDAY NIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST
     THIS EVENING FOR IAZ002-003-014.

MN...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST
     THIS EVENING FOR MNZ071-072-080-081-089-090-097.

NE...NONE.
SD...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST
     THIS EVENING FOR SDZ040.
Hazardous weather outlook, Jan 17, 5:29 AM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0529 AM CST MON JAN 17 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0529 AM CST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LIGHT FREEZING RAIN OR SLEET IS EXPECTED TO CHANGE OVER TO SNOW
TODAY AS ARCTIC AIR MOVES INTO THE REGION. NORTHWEST WINDS ARE
EXPECTED TO INCREASE...CREATING AREAS OF BLOWING SNOW THROUGH
THE AFTERNOON AND EVENING HOURS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS ARCTIC AIR MOVES INTO THE REGION...TEMPERATURES ARE EXPECTED
TO FALL BELOW ZERO. THIS BITTERLY COLD AIR COMBINED WITH
NORTHWEST WINDS WILL PRODUCE WIND CHILL READINGS OF 15 TO 30
DEGREES BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
January 17, 3:00 PM CST to January 18, 8:00 AM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.

Winter Weather, Pipestone

When
January 17, 3:00 PM CST to January 18, 8:00 AM CST
Where
Pipestone forecast zone
Reported by
AWOS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.

Winter Weather, Lyon

When
January 17, 3:00 PM CST to January 18, 8:00 AM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.

Winter Weather, Murray

When
January 17, 3:00 PM CST to January 18, 8:00 AM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.

Winter Weather, Nobles

When
January 17, 3:00 PM CST to January 18, 8:00 AM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.

Winter Weather, Cottonwood

When
January 17, 3:00 PM CST to January 18, 8:00 AM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.

Winter Weather, Jackson

When
January 17, 3:00 PM CST to January 18, 8:00 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280630, 280631, 280632, 280633, 280634, 280635, 280636.